Opioids can help but also hurt
Opioids are strong medications that can help manage acute pain for a short time. However, when taken long-term, opioids can actually make pain worse.
The risks of taking opioids over a long period of time include addiction and life-threatening breathing problems. In addition, risks include constipation, confusion, forgetfulness, dizziness, difficulty sleeping, sexual problems, irritability, and drug-interaction problems. Taking opioids can cause issues in your daily life, such as relationship, workplace and driving problems.
For these reasons, it is important to take opioids only as long as needed and at the lowest dose possible.
Once you have been taking opioids for a long while, your body gets used to taking them. It is important to slowly lower the dose of opioids you take, called tapering, rather than just stop taking them all at once. This is to avoid withdrawal symptoms.
Withdrawal symptoms can include:
- Muscle aches.
- Pain that gets worse.
- Having a hard time sleeping.
- Diarrhea, abdominal cramping, upset stomach.
This cycle shows what can happen over time when you take opioids.
This material is for your education and information only. This content does not replace medical advice, diagnosis or treatment. New medical research may change this information. If you have questions about a medical condition, always talk with your health care provider.
- © 2020 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved.
Ending the Crisis
An authoritative guide to understanding the current opioid crisis in America and how it can be solved.Shop Now